Utah, 2010

Winter Storm in Utah, December 28 to 31, 2010

December 28 to 31, 2010 · NWS GJT · 7 events in 7 counties and zones

A strong and moist upper trough and an associated vigorous cold front moved across the region.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong and moist upper trough and an associated vigorous cold front moved across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 28, 3:00 AM MST, 9 hours earlier.

Area forecast discussion, Dec 28, 3:00 AM MST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 AM MST TUE DEC 28 2010

...STRONG WINTER STORM TO AFFECT THE AREA WEDNESDAY THROUGH FRIDAY...

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
HEIGHTS FALL TUESDAY AS NEXT MAJOR WINTER STORM BEGINS TO EVOLVE AND
ORGANIZE ALONG THE CNTRL COAST AND INTO THE WRN GRT BASIN. FOR THE
MOST PART OUR CWA WILL BE CLOUDY ACROSS THE NORTH BUT DRY...
TRANSITIONING TO TO SUNNY ACROSS THE EXTREME SWRN PORTION OF THE
CWA. THE FLOW ALOFT WILL BEGIN TO BACK TO THE WEST-SOUTHWEST TUE
NIGHT AS THE POTENT WINTER DIGS INTO THE GRT BASIN BUT LITTLE IF
ANY PCPN IS EXPECTED FOR OUR FA.

WEDNESDAY A STRONG POLAR JET DIGS INTO THE UPSTREAM SIDE OF THE GRT
BASIN TROF CAUSING RAPID DEEPENING AND CYCLOGENESIS. AT THE SAME
TIME PCPN BEGINS TO SPREAD EWRD ACROSS OUR CWA AS BAROCLINIC ZONE TO
THE WEST BECOMES MORE DEFINED. H7 WINDS ALSO INCREASE TO THE 30-
40KT RANGE PROVIDING GOOD OROGRAPHIC ASCENT FOR MOISTURE WHICH
EXCEEDS 3G/KG. TEMPS START OUT AROUND -6 C AT H7 AND GENERALLY GO NO
HIGHER...BELIEVE AT THIS TIME THE SRN VALLEYS WILL SEE MOSTLY SNOW.
SO FAR MDL SNOW AMOUNTS IMPRESSIVE WITH BLANDING AND DURANGO GETTING
WELL OVER A FOOT OF NEW SNOW BY THU AFTERNOON. THIS IS ALSO
CORROBORATED BY BUFKIT SOUNDING FCST...SO WILL EXPEND THE CURRENT
WINTER STORM WATCH TO INCLUDE MOST OF THE SRN VALLEYS. FOR THE LOWER
CENTRAL VALLEYS LIKE GJT IT APPEARS MORNING PCPN WILL FALL AS SNOW
THEN CHANGE TO RAIN DURING THE AFTERNOON...THEN BACK TO SNOW AGAIN
WED NIGHT. AS FOR THE NRN VALLEYS AND PLATEAU COUNTRY QPF/SNOW
AMOUNTS LOOK QUITE A BIT LIGHTER SO WILL LET THE DAY SHIFT LOOK AT
LATER MDL DATA AND ACCESS POTENTIAL SNOW AMOUNTS. A STRONG SURFACE
COLD FRONT ACCOMPANIED BY A BURST OF SNOWFALL WILL MOVE ACROSS NE
UTAH WEDNESDAY EVENING AND THEN PROGRESS SEWRD TO AROUND GJT BY 10-
12Z. THIS WILL BE THE BEGINNING OF THE HEAVIEST PCPN AS UPPER LEVEL
SYNOPTIC FORCING PEAKS WHILE COLD ADVECTION LOWERS THE SNOW LEVEL TO
THE LOWEST VALLEYS.

AT THE LAST MINUTE I DECIDED TO ADD CO ZONES 2 AND 5 TO THE WINTER
STORM WATCH AS AREA OF CONVERGENCE PASSES FROM SW TO NE ACROSS THIS
REGION.

.LONG TERM...THURSDAY THROUGH MONDAY NIGHT
WINTER STORM CONTINUES AS CLOSED LOW AND COLD FRONT WILL BE JUST
ENTERING CWA.  ALL MODELS CONTINUE TO AGREE ON FRONT PASSING DURING
THE MORNING HOURS FOR ERN UT AND EXTREME WRN CO AND AS IT DOES...
IT WILL BE THE FOCUS FOR PERIODS OF HEAVY SNOWFALL.  NAM/GFS/SREF
ALSO CONTINUE TO PINPOINT MOISTURE CONVERGENCE FOR 12HR PERIOD ALONG
AND JUST N OF GRAND VALLEY.  THIS SIGNATURE HAS INDICATED DECENT
SNOWFALL AMTS IN THE PAST SO WILL KEEP AN EYE ON FURTHER MODEL RUNS
AND LET DAY SHIFT HAVE A LOOK BEFORE ISSUING ANY HIGHLIGHTS FOR
VALLEY.  AS PREVIOUSLY STATED...HEAVIEST SNOWFALL WILL OCCUR THUR
MORNING WITH FROPA WHILE SNOW CONTINUES OVER SAN JUANS.  FRONT WILL
BE THRU CWA LATE AFTN AS TEMPS START TO PLUMMET BEHIND FRONT.

BY FRI MORNING...CENTER OF CLOSED LOW WILL HAVE SHIFTED OVR PLAINS
WITH SNOW TAPERING OFF WITH HEAVIER SNOWSHOWERS OVER FAVORED
MOUNTAINOUS TERRAIN.  IN FACT...SPORADIC SNOW SHOWERS CAN BE
EXPECTED THRU EARLY SAT MORNING AS W/NW FLOW SETS UP.

AS HAS BEEN STATED SINCE THIS STORM FORMED...TEMPS WILL DROP
CONSIDERABLY FOR NEW YEARS EVE AND BEYOND WITH HIGHS REACHING
SINGLE TO MID-TEENS AND LOWS WELL BELOW ZERO IN MANY PLACES.
REMEMBER TO STAY BUNDLED UP FOR ANY ACTIVITIES FRIDAY NIGHT AND
ENSURE PETS ARE LOOKED AFTER OR BROUGHT INSIDE.

FOR REMAINING LONG-TERM...SATURDAY AND BEYOND...MODELS DO NOT
HAVE GOOD HANDLE ON NEXT SYSTEM TO INCLUDE SPEED...TIMING...DEPTH...
LOCATION...ETC. THUS....MADE NO CHANGES TO CURRENT GRIDS LEAVING SCHC
SNOW SHOWERS FOR HIGHER ELEVATIONS.

&&

.AVIATION...
VFR CONDITIONS TODAY AND TONIGHT WITH CLOUDS ON THE INCREASE FROM
WEST TO EAST EARLY WED MORNING.

&&

CO...WINTER STORM WATCH FOR ALL MOUNTAIN ZONES AND SOUTHERN
     VALLEYS WEDNESDAY THROUGH FRIDAY...ZONES 02/03/04/05/09/10/12/
     13/17/18/19/21/22/23.

UT...WINTER STORM WATCH FOR ALL MOUNTAIN ZONES AND SOUTHERN
     VALLEYS WEDNESDAY THROUGH FRIDAY...ZONES 22/23/25/28/29.

&&

SHORT TERM...MC
LONG TERM....TGR
AVIATION.....TGR
Hazardous weather outlook, Dec 28, 6:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST TUE DEC 28 2010

COZ001>014-017>023-UTZ022>025-027>029-291300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST TUE DEC 28 2010

...WINTER STORM WATCH FOR THE WESTERN COLORADO AND EASTERN UTAH
MOUNTAINS WEDNESDAY THROUGH FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED THIS PERIOD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEW YEARS DAY

A STRONG COLD WINTER STORM WILL MOVE ACROSS THE REGION WEDNESDAY
THROUGH FRIDAY. THIS WINTER STORM IS EXPECTED TO BRING WIDESPREAD
SNOW...WITH HEAVY ACCUMULATIONS IN THE MOUNTAINS AND SOME VALLEY
LOCATIONS. TRAVEL COULD BE IMPACTED ACROSS EASTERN UTAH AND WESTERN
COLORADO WEDNESDAY THROUGH FRIDAY. MUCH COLDER TEMPERATURES WILL
FOLLOW THE STORM SYSTEM FOR FRIDAY AND NEW YEARS DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, La Sal & Abajo Mountains

When
December 28, 12:00 PM MST to December 31, 6:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall accumulations of 18 to 26 inches were measured across the area. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.

Winter Storm, Eastern Uinta Mountains

When
December 28, 2:00 PM MST to December 30, 6:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall accumulations of 8 to 15 inches were measured across the area. Wind gusts of 25 to 35 mph produced areas of blowing and drifting snow.

Winter Storm, Tavaputs Plateau

When
December 29, 1:00 AM MST to December 30, 4:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall accumulations of 1 to 2 feet were measured across the area. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.

Winter Storm, Eastern Uinta Basin

When
December 29, 2:00 AM MST to December 30, 8:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Snowfall accumulations of 6 to 10 inches were measured across the area.

Winter Storm, Southeast Utah

When
December 29, 4:00 AM MST to December 30, 3:00 PM MST
Where
Southeast Utah forecast zone
Reported by
Trained Spotter
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Snowfall accumulations of 6 to 9 inches were measured across the area above the 5000 foot level. Wind gusts of 15 to 25 mph produced areas of blowing snow.

Winter Storm, Canyonlands / Natural Bridges

When
December 29, 4:00 AM MST to December 30, 10:00 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Trained Spotter
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Snowfall accumulations of 4 to 10 inches were measured across the area. Locally heavier amounts included 19 inches in the Neck area of Canyonlands National Park.

Winter Storm, Grand Flat and Arches

When
December 29, 4:00 AM MST to December 30, 6:00 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Trained Spotter
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Snowfall accumulations of 6 to 12 inches were measured across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279717, 279715, 279716, 279720, 279718, 279719, 279721.